Alert archive / Guam / High Surf Advisories in 2021

High Surf Advisory 16, NWS Guam

October 10, 2021

NWS Guam issued this high surf advisory at Oct 10, 2021, 1:53 AM CDT. It took effect at Oct 10, 2021, 3:00 AM CDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2021, 1:53 AM CDT (06:53 UTC)
In effect from
Oct 10, 2021, 3:00 AM CDT
Expired
Oct 11, 2021, 3:00 PM CDT
In force
36 hr
Issued by
NWS Guam

The text

As transmitted.

764 
WHMY40 PGUM 100653
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
453 PM ChST Sun Oct 10 2021

GUZ001>004-101500-
/O.NEW.PGUM.SU.Y.0016.211010T0800Z-211011T2000Z/
/O.NEW.PGUM.RP.S.0020.211010T0800Z-211011T2000Z/
Guam-Rota-Tinian-Saipan-
453 PM ChST Sun Oct 10 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM TUESDAY...
...HIGH RISK OF RIP CURRENTS UNTIL 6 AM TUESDAY...

* WHAT...Large breaking waves of 7 to 9 feet and a high risk of rip
  currents are expected.

* WHERE...West facing reefs for Guam, Rota, Tinian and Saipan.

* WHEN...High Surf Advisory is in effect until 6 AM Tuesday. 
  High risk of rip currents until 6 AM Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Hong
3 follow-up statements
446 
WHMY40 PGUM 102106
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
706 AM ChST Mon Oct 11 2021

GUZ001>004-110915-
/O.CON.PGUM.SU.Y.0016.000000T0000Z-211011T2000Z/
/O.CON.PGUM.RP.S.0020.000000T0000Z-211011T2000Z/
Guam-Rota-Tinian-Saipan-
706 AM ChST Mon Oct 11 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM TUESDAY...
...HIGH RISK OF RIP CURRENTS THROUGH LATE TONIGHT...

* WHAT...Large breaking waves of 7 to 9 feet and a high risk of 
  rip currents are expected.

* WHERE...West facing reefs oF Guam, Rota, Tinian and Saipan.

* WHEN...Until 6 AM Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and float.
Don't swim against the current. If able, swim in a direction
following the shoreline. If unable to escape, face the shore and call
or wave for help.

&&

$$

Stanko
135 
WHMY40 PGUM 110729
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
529 PM ChST Mon Oct 11 2021

GUZ001>004-112000-
/O.CON.PGUM.SU.Y.0016.000000T0000Z-211011T2000Z/
/O.CON.PGUM.RP.S.0020.000000T0000Z-211011T2000Z/
Guam-Rota-Tinian-Saipan-
529 PM ChST Mon Oct 11 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM TUESDAY...
...HIGH RISK OF RIP CURRENTS UNTIL 6 AM TUESDAY...

* WHAT...Large breaking waves of 8 to 10 feet and a high risk of 
  rip currents are expected.

* WHERE...West facing reefs of Guam, Rota, Tinian and Saipan.

* WHEN...Until 6 AM Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and float. 
Don't swim against the current. If able, swim in a direction 
following the shoreline. If unable to escape, face the shore and call
or wave for help.

&&

$$

Hong
041 
WHMY40 PGUM 112014
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
614 AM ChST Tue Oct 12 2021

GUZ001>004-112115-
/O.EXP.PGUM.SU.Y.0016.000000T0000Z-211011T2000Z/
/O.EXP.PGUM.RP.S.0020.000000T0000Z-211011T2000Z/
Guam-Rota-Tinian-Saipan-
614 AM ChST Tue Oct 12 2021

...HIGH SURF ADVISORY HAS EXPIRED...
...HIGH RISK OF RIP CURRENTS HAS EXPIRED...

West swell is diminishing, and the northeast swell that has been
expected now looks like it will fall just short of high surf advisory
criteria and a high risk of rip currents.

$$

Stanko

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Oct 9, 5:05 PM CDT, 8 hours 48 minutes earlier.

Area forecast discussion, Oct 9, 5:05 PM CDT, 8 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
805 AM ChST Sun Oct 10 2021

.Marianas Synopsis...
Scattered showers, light winds and seas near 5 feet are present
across the Marianas this morning. There are radar indications of a
weak circulation about 50 miles southeast of Guam around 13N 145E.
This feature is also evident in the evening ASCAT winds, with a
trough extending eastward from the circulation. The large monsoon
depression 94W well west of the Marianas appears to be slowly
consolidating, while well out to the ENE, Invest 95W southwest of
Wake Island near 16N 162E is close to being a tropical depression.

&&

.Discussion...
There is little change in the overall forecast, with periods of
scattered showers and isolated thunderstorms expected over the next
few days. Winds are a little tricky with weak weather features in
the region complicating forecasts of wind direction, but winds should
be light and generally from a north or northeast direction, going
light and variable at times. By Wednesday, a steadier southwest
wind should resume as 95W develops off to our northeast and tracks
northwest well to our north.

&&

.Marine/Surf...
A high surf advisory will likely be issued with this evening's
forecast package, as building west swell generated by 94W's huge
swath of 25-35 kt winds finally raises surf up to hazardous levels
along west facing reefs tonight and Monday. But surf should fall
back below hazardous levels around Tuesday as 94W moves northwest,
and west swell diminishes.

&&

.Tropical Systems...
Invest 94W has been slow to consolidate, and seems to have made
little progress in pulling itself together in the last 24 hours.
But, as already discussed above, its large wind field is sending
large west swell toward the Marianas. Meanwhile, 95W looks ready
to become a tropical depression, and could be a tropical storm by
Monday morning.

&&

.Eastern Micronesia and Chuuk...
Satellite imagery reveals a relatively quiet pattern across the
region with the exception of a trade-wind trough and embedded
circulation triggering an area of deeper convection between Kosrae
and Majuro. Majuro is at the back end of this featue and will see
improving conditions today. On the other hand, Kosrae will see
conditions deteriorating before this feature lifts to the northwest,
providing a break in showery weather by Tuesday. Next in line is
another surface trough that is expected to bring another round of
scattered showers for Majuro starting Monday night. As JTWC Invest
95W continues to develop and move northwest, Chuuk will again find
itself playing tug o' war between monsoon southwesterlies and a
trade wind regime for the next few days.

Marine conditions consists of gentle to moderate winds and combined
seas of 3 to 5 feet with slightly higher seas around Majuro.

&&

.Western Micronesia for Yap and Palau...
The broad monsoon depression, referred to by JTWC as Invest 94W,
continues to sit to the northwest of the region and keep Yap and
Palau under monsoon flow. It was quite the battle between southerly
and westerly winds overnight as they converged over Palau, sustaining
a large area of deep convection with plenty of lightning. This will
easily add another 5 to 7 inches of rain to the monthly total. That
being said, mudslides will also remain a danger for island residents
because of the staggering amount of rainfall over the last few days.
Small craft advisory and high surf advisory are still in effect
for Palau, but Yap transitions out of small craft advisory criteria
for this forecast package based on latest ASCAT imagery and trends
in the model guidance. Both locations will see seas fall to moderate
levels by the later half of the week, but depending on how quickly
94W drifts to the northwest, this may happen sooner than the forecast
has it.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...None.
MP...None.
Marianas Waters...None.

&&

Marianas: Middlebrooke
Micronesia: Cruz

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:54 PM CDTAreal Flood AdvisoryGUM3 hr
Oct 9, 10:23 PM CDTFlash Flood WatchGUM32 hr
Oct 10, 1:53 AM CDTRip Current StatementGUM37 hr

Nearby

High Surf Advisories in Guam, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.